We can think of few diseases that are more dreadful than ALS (Lou Gehrig’s disease). Losing muscle control to the point of total paralysis takes an incredible toll on the patient and the family. We speak from personal experience. A beloved member of our family died from ALS many years ago, so this is not an academic exercise for us.

Several years ago we started hearing rumors about an association between cholesterol-lowering drugs called statins and ALS. At first we rejected this as gossip, rumor and innuendo. We talked with Duane Graveline, MD, about cases he was collecting (see below) and we talked with Beatrice Golomb, MD, about her own research in this matter. We also interviewed Ralph Edwards, MD, Director of the World Health Organization’s drug-monitoring center in Uppsala, Sweden about a link between statins and ALS-like syndrome. Extended interview with Dr. Edwards (August, 2007): http://www.peoplespharmacy.com/2007/08/02/extended-interv-3/

Many cardiologists and other physicians could not swallow this idea. Nevertheless, many patients have reported a connection between taking a statin-type medicine and the development of ALS-like symptoms (see comments below). And now there is a new publication from Beatrice Golomb, MD, and her colleagues (Amyotrophic Lateral Sclerosis-Like Conditions in Possible Association with Cholesterol-Lowering Drugs: An Analysis of Patient Reports to the University of California, San Diego (UCSD) Statin Effects Study, Drug Safety, Aug. 8, 2009) http://adisonline.com/drugsafety/pages/currenttoc.aspx

We suspect that there may be individuals who are highly susceptible to muscle pain and weakness brought on by statins. This could be as many as 10 percent of those who take such drugs. There may be a much smaller group that is susceptible to a far worse reaction called ALS-like syndrome.

The FDA has dismissed our concerns and concluded that there is no connection. We certainly hope the FDA is right. If the agency is wrong, however, a terrible tragedy could be unfolding because people in authority have ignored the early warning signals of danger.

 +++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++

Prior Posting July 30, 2007

Duane Graveline MD has reported many cases of ALS (Lou Gehrig’s Disease) associated with statin-type cholesterol-lowering drugs. Dr. Graveline has had personal experience with Lipitor and TGA (transient global amnesia) and has written about it in his books, “Statin Drugs Side Effects” and “Lipitor, Thief of Memory.” The information is at www.spacedoc.com. Within a year of his TGA attacks he noted the gradual onset of pains and weakness in his back and legs closely subsequently diagnosed as ALS-like. Dr. Graveline now must use a walker full time. To learn more of Dr.Graveline’s Lipitor associated ALS-like experience see My Statin Story on his website. Recently Dr. Graveline informed us he has received several hundred statin associated ALS reports.

Although we were aware of muscle problems as well as nerve issues (peripheral neuropathy) associated with statin-type drugs, we had not heard of ALS cases linked to these medications. Then we received an email from a reader of our syndicated newspaper column:

“I read with interest today’s letter from a Lipitor taker. I believe Lipitor triggered my ALS, but had a hard time convincing anyone until this World Health Organization report came out:”

“Statins, neuromuscular degenerative disease and an amyotrophic lateral sclerosis-like syndrome: an analysis of individual case safety reports from vigibase.”
Edwards IR, Star K, Kiuru A.
Drug Safety 2007;30(6):515-525.

Listen to the lead author, Dr. Ralph Edwards, explain the significance of this research in our extended audio interview.

If you would like to read the abstract, here is the URL for PubMed. You will have to put these terms into the search box: statins neuromuscular amyotrophic

http://www.ncbi.nlm.nih.gov/sites/entrez

The Wall Street Journal has also written about this research. You can find an article by Avery Johnson on the first page of the July 3, 2007 edition:

http://online.wsj.com/article/SB118342971456956235.html

If you have an experience you would like to report about statins in general or an ALS-like syndrome in particular, please write about it here. We will pass on your case report to the FDA.
 

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. helen
    United States
    Reply

    My husband was on cholesterol medication for 7 years. He didn’t seem to have any problems till about a year ago. I noticed something wasn’t right with his memory. It got so bad I decided to retire. We both were scared to death he had dementia. It continued to get worse at a rapid rate. One day God put in my mind to check out his medications. There it was right before my eyes. He had so many of the side effects. Neurologist diagnosed him with neuropathy. He’s been off the drug for one week & it’s amazing how he is regaining his memory. Praise & glory to God!

  2. KS
    Reply

    There is a wealth of information out there on the side affects that statins
    are responsible for, not to mention numerous peoples experience the correlation of statins to AlS, what more proof does the FDA need to take these off the market?
    They are even prescribed to people who have reasonable cholesterol levels.
    Not to mention the Dr’s seldom tell you that statins also are responsible for removing CO Q 10 from your heart something your heart has to have.
    I was asked to take a statin myself and I told my Dr. you will never get me to take any statin especially knowing the side affects and others experience.
    The best solution is a simple effective and natural supplement called “Curcumin” which is really the spice tumeric. I have a friend who after taking this 3 months their cholesterol went from 223 to 123 amazing! His Dr questioned him thinking he was taking the statin she prescribed and was amazed when he said he wasn’t taking it!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.